Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Diabetes. Taking lantus solostar flexpen and novorapid insulin. Is there an alternative for this insulin?

User rating for this question
Very Good
Answered by

Diabetologist
Practicing since : 2000
Answered : 103 Questions
Question
Hi, my name is XXXXXXX Currently, im an international student from Viet Nam, studying in Australia. This is not for myself , it is for my mum who can not speak English . It is a long story so i will explain it in detail .Ok , in 2008, i came here with my mother as my gaurdian becoz i hadnt turned 18 back then. In the middle of 2008, she was diagnosed diabetic type 1 , she was 39. Then she started to get the medication in Australia untill she went back to Viet Nam in 2011.



When she was here, in australia (2008 - 2011 ), she used 2 types of injecting insulin as her daily medication. They were long acting insulin, which was Lantus Solostar Flexpen and short acting insulin Novorapid Flexpen . In the morning, at 6am , she took 20 units (Lantus) and 11units (Novorapid) for breakfast. At lunch, 12am , she took 11 units (novorapid). At dinner, 7pm, she took 11 units (Novorapid). Her blood sugar was pretty stable 5.8. After that, in 2011, she went back to vietnam with quite amount of insulin that she bought from hospital, i also worked to ear money to buy the insulin for her. But they were pretty expensive because we werent not citizen. Right now, the problem is that she is running out of insulin and there is no way you can buy Lantus and Novorapid in Viet Nam. So she needs a replacment for those 2 insulin that she has been using. The hospital in vietnam give her this one "mixtard 30" which is the mixed insulin , 30% short acting insulin and 70% long acting insulin . My question is that is it ok for my mum to use this type of insulin? if it is ok, how much units she needs to take a day? if it is not can u plz suggest me any solution for this? im looking forward for your reply.



Regards XXXXXXX
Posted Sun, 8 Jul 2012 in Diabetes
 
 
Answered by Dr. Amit Rajput 25 minutes later
Hello XXXXXXX

Thank you for posting on XXXXXXX

You and your mother need not panic with the non-availability of Lantus and Novorapid in Vietnam. As you rightly pointed out - Lantus is long acting (controls basal blood glucose levels between meals) and Novorapid is short acting (controls post meal sugars).

Mixtard-30 is combination of two (short acting and long acting) in a fixed ratio. So for example, if you administer 10 units of Mixtard-30, it has 3 units of short acting and 7 units of long (intermediate) acting insulin.

If availability is a problem in Vietnam, you can ask her to take Mixtard-30.

Today’s research indicates that a move toward individualizing the dosing of prescription agents is warranted and it can happen only after physical consultation / Your doctor will know about these drugs.

It would be unethical and inappropriate to prescribe you scheduled drugs without doing a proper examination.

Please note that the dose should ideally be adjusted after titrating blood glucose values under the guidance of her hospital doctors. She must also know about hypoglycemia and should take necessary precaution for avoiding it. Insulin doses keep on changing every month, so she must undergo regular blood glucose checkup as per her doctor's guidance and get the doses adjustment done.

Hope you find my answer useful. I will be available to answer your follow up queries, if any. I wish your mother a good health.

Regards.


Above answer was peer-reviewed by
 
Follow-up: Diabetes. Taking lantus solostar flexpen and novorapid insulin. Is there an alternative for this insulin? 46 minutes later
the problem is that doctor in viet nam they dont have lots of experience with type 1 diabete. The dosage that they gave my mum was 20 units in the morning and 15 units in the evening for dinner. Then s he has been using mixard for 2 days and her blood sugar is not good. In day 1 , her blood sugar was 4.9 (at 6am), 11.4 (at 12am), 18.4 (at 6:30 pm), 5.8 (at 10pm). So she adjusted the dosage in which she took 25 units in the morning and 20 units in the evening before denner in next day. Her blood sugar was 9.8 (at 6am), 7.0 (at 12am), 12.3 (6.30 pm ). She just eat little bit of rice for each meal. So her blood sugar during lunch time and pre-dinner was high . How should she adjust her dosage? can she take an extra one before lunch ?
the problem is that doctor in viet nam they dont have lots of experience with type 1 diabete. The dosage that they gave my mum was 20 units in the morning and 15 units in the evening for dinner. Then s he has been using mixard for 2 days and her blood sugar is not good. In day 1 , her blood sugar was 4.9 (at 6am), 11.4 (at 12am), 18.4 (at 6:30 pm), 5.8 (at 10pm). So she adjusted the dosage in which she took 25 units in the morning and 20 units in the evening before denner in next day. Her blood sugar was 9.8 (at 6am), 7.0 (at 12am), 12.3 (6.30 pm ). She just eat little bit of rice for each meal. So her blood sugar during lunch time and pre-dinner was high . How should she adjust her dosage? can she take an extra one before lunch ?
 
 
Answered by Dr. Amit Rajput 1 hour later
Hello and thanks again.

Yes. That's the point. If I were your treating physician, I would also prescribe an extra shot before lunch. The earlier regimen (basal-bolus regimen) using Lantus and Novorapid is the best possible regimen. Unfortunately, it is not accessible to her as of now. So she needs to make use of whatever best is available.

Mixtard-30 is ideally made for twice a day dosages. However, type-1 diabetes needs 3 or 4 shots a day atleast. Two shots per day is a bit less and might result in more fluctuations as is seen in case of your mother. The fluctuations should stabilize to quite an extent if she use Mixtard-30 (even better if Mixtard-50, if available) thrice a day, instead of twice. It's good to know she is monitoring her sugars at home, so that she can alter the dosages accordingly. Type-1 diabetes has lots of fluctuations when one shifts to new regimen. Please ask her not to panic. Just ask someone to look after her in case of hypoglycemia. Lets hope thrice a day Mixtard-30 works (and it does in many of my economically poor patients) in her case.

Hope my answer is adequate and helpful to you. Hope this clarifies your doubts. Let me know if I have missed out on any of your queries or concerns.

Please accept my answer if you do not have further queries.

Wish you Good Health.

Regards.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor